Wisconsin, 2002

Tornadoes and Hail in Wisconsin, September 30, 2002

September 30, 2002 · NWS GRB · 15 events in 8 counties and zones

Severe thunderstorms developed in unstable air in the vicinity of an east to west warm front that stretched across northern Wisconsin. These storms produced large hail, wind damage and two tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Severe thunderstorms developed in unstable air in the vicinity of an east to west warm front that stretched across northern Wisconsin. These storms produced large hail, wind damage and two tornadoes. Hail to golf ball size covered the ground in the Minocqua area (Oneida co.) and golf ball to tennis ball size hail fell from Arbor Vitae (Vilas co.) to St. Germain (Vilas co.). The most significant wind damage was in southern Oneida county. In the Woodboro area (Oneida co.) a tree that was downed by high winds smashed a pickup truck.A tornado touched down in southeast Florence county. It destroyed a pole barn, a garage that was under construction and 6 to 10 outbuildings in its path. It caused minor damage to a farm home and downed 150 to 250 trees and power lines, causing numerous power outages. The tornado tracked east-northeast across the Menominee river into upper Michigan where it continued to do damage.Another tornado that touched down 8 miles west of Tomahawk (Lincoln co.) did significant damage, uprooting or snapping off thousands of trees along its path. A house in the path of the tornado sustained major structural damage. All outbuildings on the property were destroyed, a camping trailer was thrown 300 feet and a car was thrown into a tree, coming to rest at least 15 feet above the ground. Two barns were also destroyed.The storms knocked out power to around 3,000 customers in the Tomahawk area (Lincoln co.) and about 600 customers in the Rhinelander and Crandon areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 30, 1:30 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 30, 1:30 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
230 PM CDT MON SEP 30 2002

SEVERE WEATHER THREAT IN NORTHCENTRAL WISCONSIN THIS EVENING WITH LOW
LEVEL MOISTURE AND CONVERGENCE ALONG WARM FRONT AND GOOD UPPER SUPPORT.
AIR IS DRIER FURTHER SOUTH AND EAST SO FEEL THREAT IS MINIMAL THERE...
THOUGH THERE COULD BE SOME SCATTERED STORMS ALONG AXIS OF LOW LEVEL JET.
WEAK TROUGH MOVES THROUGH LATE TONIGHT BUT AIR JUST SLIGHTLY DRIER
BEHIND IT. MODELS FORECAST WAVE TO MOVE NORTH ALONG FRONT TOMORROW
NIGHT. AVN AND UKMET ARE FURTHER NORTH WITH THE SYSTEM WHICH MAKES SENSE
AS FRONT MAKES LITTLE EASTWARD PROGRESS BEFORE STALLING AND UPPER FLOW
REMAINS SOUTHWEST. DRIER AND SOMEHWAT COOLER AIR COMES IN AFTER THAT.
COORDINATED WITH MQT.

.GRB...NONE.

RDM
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 30, 11:00 AM CST, 5 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...

A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE
LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY
NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A
FEW OF THE STORMS TO BECOME SEVERE...PRODUCING  LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY AN ISOLATED TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE
END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS
EXPECTED.

RDM
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Sep 30, 11:00 AM CST, 5 hours 40 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-302030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT MON SEP 30 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...

A WARM FRONT OVER CENTRAL WISCONSIN WILL CONTINUE TO LIFT NORTH INTO THE
LAKE SUPERIOR REGION BY THIS EVENING. THIS WARM FRONT WILL ACT AS A
FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON...MAINLY
NORTH OF A LINE FROM MARINETTE TO WAUSAU. CONDITIONS ARE FAVORABLE FOR A
FEW OF THE STORMS TO BECOME SEVERE...PRODUCING  LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY AN ISOLATED TORNADO.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

A FAIRLY UNSETTLED WEATHER PATTERN IS FORECAST TO CONTINUE THROUGH THE
END OF THE WEEK...WITH PERIODIC BOUTS OF SHOWERS AND A FEW THUNDERSTORMS
EXPECTED.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

9 hail, 4 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Oneida

When
September 30, 4:40 PM CST to 4:45 PM CST
Where
Oneida County, Minocqua
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.867, -89.700

Hail, Vilas

When
September 30, 4:47 PM CST to 5:00 PM CST
Where
Vilas County, Arbor Vitae
Measured
2.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -89.650

Hail, Forest

When
September 30, 5:20 PM CST
Where
Forest County, 4 mi N of Newald
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.783, -88.700

Hail, Vilas

When
September 30, 5:21 PM CST
Where
Vilas County, Conover
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.050, -89.250

Hail, Florence

When
September 30, 5:29 PM CST to 5:35 PM CST
Where
Florence County, Long Lake
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.833, -88.667

Hail, Florence

When
September 30, 5:57 PM CST to 6:10 PM CST
Where
Florence County, 1 mi W of Florence
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.917, -88.267

Tornado, Florence

When
September 30, 6:10 PM CST to 6:11 PM CST
Where
Florence County, 6 mi SSE of Spread Eagle
Rating
F1
Path length
0.7 mi
Path width
400 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
45.817, -88.083

Hail, Marathon

When
September 30, 6:18 PM CST
Where
Marathon County, 1 mi S of Spencer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.750, -90.283

Thunderstorm Wind, Marinette

When
September 30, 6:20 PM CST
Where
Marinette County, Niagara
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.767, -88.000

Thunderstorm Wind, Wood

When
September 30, 6:28 PM CST
Where
Wood County, Marshfield
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.667, -90.167

Tornado, Lincoln

When
September 30, 6:30 PM CST to 6:35 PM CST
Where
Lincoln County, 8 mi W of Tomahawk
Rating
F2
Path length
3 mi
Path width
250 yd
Property damage
$75,000
Reported by
STORM CHASER
Coordinates
45.467, -89.900

Thunderstorm Wind, Marathon

When
September 30, 6:30 PM CST
Where
Marathon County, 6 mi E of Spencer
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.767, -90.167

Hail, Lincoln

When
September 30, 6:42 PM CST
Where
Lincoln County, 3 mi N of Tomahawk
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.517, -89.733

Thunderstorm Wind, Oneida

When
September 30, 6:50 PM CST
Where
Oneida County, Woodboro
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
45.600, -89.550

Hail, Lincoln

When
September 30, 7:00 PM CST to 7:18 PM CST
Where
Lincoln County, 6 mi E of Bradley
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.533, -89.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyThe tornado archive for Wisconsin, 2002Warnings in Wisconsin, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320944, 5320945, 5320946, 5320947, 5320948, 5320949, 5320942, 5320950, 5321021, 5321022, 5320943, 5321023, 5321024, 5321026, 5321025.